Diarrhea after allogeneic stem cell transplantation: beyond graft-versus-host diseaseRobak, Katarzyna; Zambonelli, Joanna; Bilinski, Jaroslaw; Basak, Grzegorz W.European Journal of Gastroenterology & Hepatology: May 2017 - Volume 29 - Issue 5 - p 495–502 doi: 10.1097/MEG.0000000000000833 Review Article Buy Abstract Author InformationAuthors Article MetricsMetrics Diarrhea constitutes a frequent and often debilitating complication of allogeneic hematopoietic cell transplantation (alloHCT). Especially when accompanied by jaundice, skin rash, and symptoms of the upper gastrointestinal tract, diarrhea strongly suggests emergence of acute graft-versus-host disease (GvHD), which is a serious immune complication of the procedure, with possible fatal consequences. However, especially when diarrhea occurs as an isolated symptom, the other causes must be excluded before initiation of GvHD treatment with immune-suppressive drugs. In this article, a broad overview of the literature of different causes of diarrhea in the setting of alloHCT is provided, revealing causes and presentations different from those observed in the general population. We discuss gastrointestinal GvHD with a special focus on biomarkers, but also uncover underlying infectious: viral, bacterial, and parasitic as well as toxic causes of diarrhea. Finally, we suggest a practical algorithm of approach to patients with diarrhea after alloHCT, which may help to establish a proper diagnosis and initiate a causative treatment. Department of Hematology, Oncology and Internal Diseases, Medical University of Warsaw, Warsaw, Poland Correspondence to Grzegorz W. Basak, MD, PhD, Department of Hematology, Oncology and Internal Diseases, Medical University of Warsaw, 1A Banacha Street, Warsaw 02-097, Poland Tel: +48 22 599 2640; fax: +48 22 599 1418; e-mail: email@example.com Received October 10, 2016 Accepted November 28, 2016 Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.